Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Topeka, KS

March 13, 20224 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 13, 2022, 9:49 AM CDT for 4 counties in Kansas. It took effect at Mar 13, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2022, 9:49 AM CDT (14:49 UTC)
In effect from
Mar 13, 2022, 12:00 PM CDT
Expired
Mar 13, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Coffey County, KS, Dickinson County, KS, Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS83 KTOP 131449
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
949 AM CDT Sun Mar 13 2022

KSZ035-037-054-058-140100-
/O.NEW.KTOP.FW.W.0004.220313T1700Z-220314T0100Z/
Dickinson-Morris-Lyon-Coffey-
949 AM CDT Sun Mar 13 2022

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 035, 037, 054, AND 058...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect until 8 PM CDT this evening. 

* AFFECTED AREA...Fire weather zones 035, 037, 054, and 058.

* WIND...Southerly sustained around 20 mph with gusts to 35 mph.

* HUMIDITY...Around 15 percent. 

* HIGHEST THREAT...is located across southern portions of the
  warned counties. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
AJ
1 follow-up statement
376 
WWUS83 KTOP 140101
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
801 PM CDT Sun Mar 13 2022

KSZ035-037-054-058-140215-
/O.EXP.KTOP.FW.W.0004.000000T0000Z-220314T0100Z/
Dickinson-Morris-Lyon-Coffey-
801 PM CDT Sun Mar 13 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 035, 037, 054, AND 058...

Relative humidity values have begun to increase and winds have
become slightly weaker. Will expire the Red Flag Warning as 
conditions no longer meet criteria. South winds 10 to 15 mph will
continue overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 13, 6:33 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 13, 6:33 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
633 AM CDT Sun Mar 13 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 405 AM CDT Sun Mar 13 2022

Forecast Highlights:

-Warmer weather has arrived, and with that, elevated fire danger is
possible in spots.

-Measurable precipitation is looking likely late in the upcoming
workweek.

Forecast Discussion:

Warm air advection is underway and many locations experienced
increasing temperatures through the overnight hours as a result.
At 09Z (which is now 4 AM CDT), surface maps showed a ridge of
high pressure located along the Gulf Coast, and low pressure
centered just north of the Minnesota and Canadian border. Lee side
troughing was also evident in eastern Colorado. Southwest winds
have been breezy overnight within the pressure gradient zone
between the aforementioned pressure systems. Aloft, H5 maps show a
ridge over the Rockies and a trough moving onshore in the Pacific
Northwest. Efficient WAA in the low levels should allow
temperatures to soar into the mid and upper 60s for most
locations, especially along and south of I-70. Further north where
snow cover is more substantial early today, temperatures will be
a touch cooler, but will likely still reach 60 degrees this
afternoon.

Our air mass will remain dry today, especially south of I-70 were
dew points are forecast to remain in the 20s. Given the dry and warm
conditions, combined with breezy winds, fire concerns increase today
in these locations. See the fire weather section below for more
details.

By tomorrow, the H5 trough mentioned previously will quickly advance
into the central US. Some models have it developing into a closed
low over Oklahoma by 00Z Tuesday. The better lift and deep layer
moisture ahead of the system will remain south of the area, so I
am still not expecting measurable precipitation with this system.
The warmest day of the week looks to be Wednesday when
temperatures climb into the low and mid 70s area-wide. The next
system to watch is still expected to impact the area late Thursday
and Friday. Long range models are not in great agreement on the
position of that storm system but there is good consensus in
measurable amounts of rainfall as a surface low passes southeast
of the CWA. NWS's WPC is currently forecasting between 0.25 and
0.75 inches of liquid precip during this timeframe for a large
portion of the area. With increasing drought conditions this past
winter, a soaking rainfall would be welcomed by many.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 628 AM CDT Sun Mar 13 2022

VFR will prevail at all sites during the 12Z TAF period. Winds
will be the bigger concern. Southerly surface winds will increase
into the afternoon today and gusts could reach 20 to 25 kts. A
strong LLJ looks to set up late this evening, so have included
LLWS after 02Z Monday at all airports.

&&

.FIRE WEATHER...
Issued at 405 AM CDT Sun Mar 13 2022

Elevated fire weather conditions are expected this afternoon for
areas south of I-70 where minimum relative humidity values are
expected to range from 15 to 25 percent. South winds will be
sustained between 10 and 20 kts with gusts of 25 to 27 kts through
the afternoon. The mitigating factor is the increase in soil
moisture from recent snowfall. However, those fuels with short
time lags could dry quickly. All considered, the calculated
Rangeland Fire Danger Index is in the "very high" category south
of I-70 where snow has completely melted.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Teefey
FIRE WEATHER...Teefey
Hazardous weather outlook, Mar 13, 4:42 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
442 AM CDT Sun Mar 13 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-140945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
442 AM CDT Sun Mar 13 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected this afternoon for
areas south of Interstate 70 where snow has completely melted. In
these areas, minimum relative humidity values are expected to
range from 15 to 25 percent. South winds will be sustained between
10 and 20 mph with gusts up to 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.